Article Text

PDF
A case of hyperkalaemia associated with hypocalcaemia
  1. R J G Stevens1,
  2. V Laina1,
  3. C K M Wong1,
  4. C E Coulson2
  1. 1
    Department of Surgery, Frenchay Hospital, Bristol, UK
  2. 2
    Department of Clinical Biochemistry, Frenchay Hospital, Bristol, UK
  1. Dr R Stevens, Department of Physiology, Human Anatomy and Genetics, University of Oxford, Medical Sciences Teaching Centre, South Parks Road, Oxford, OX1 3PL, UK; rjgs{at}doctors.org.uk

Abstract

An 84-year-old woman presented with lethargy and anorexia. Although routine biochemistry demonstrated mild hyponatraemia, moderate hyperkalaemia and severe hypocalcaemia, the patient did not demonstrate the usual symptoms of hypocalcaemia. An electrocardiogram did not demonstrate evidence of hyperkalaemia or hypocalcaemia. Repeated biochemistry confirmed hyponatraemia but that was associated with hypokalaemia and normocalcaemia. Initial management involved correction of the hyponatraemia and hypokalaemia with appropriate intravenous fluids. If serum biochemistry demonstrates hyperkalaemia in association with hypocalcaemia, pseudohyperkalaemia and pseudohypocalcaemia caused by contamination with potassium ethylenediaminetetraacetic acid should always be considered. This can be confirmed by repeating biochemistry, but ensuring the serum gel tube is drawn first when taking multiple blood samples to avoid this contamination.

Statistics from Altmetric.com

Footnotes

  • Contributors: RS undertook the literature search and drafted the paper. VL helped to draft the paper. CW and CC supervised the study and helped to draft the paper.

  • Competing interests: None.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.